Iowa, 2013

Tornado and Flash Flood in Iowa, May 31, 2013

May 31, 2013 · NWS ARX · 4 events in 3 counties and zones

Multiple round of thunderstorms moved across northeast Iowa during the afternoon and evening of May 31st. These storms developed in a complex surface pattern across the Upper Midwest as a pre-frontal surface trough, dry line and cold front all passed through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Multiple round of thunderstorms moved across northeast Iowa during the afternoon and evening of May 31st. These storms developed in a complex surface pattern across the Upper Midwest as a pre-frontal surface trough, dry line and cold front all passed through the area. A small tornado touched down north of Floyd (Floyd County) and quarter sized hail fell in St. Ansgar (Mitchell County), otherwise, the storms passed through without producing much severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 31, 1:27 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, May 31, 1:27 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
227 PM CDT FRI MAY 31 2013

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 227 PM CDT FRI MAY 31 2013

WATER VAPOR IMAGERY/RAP ANALYSIS THIS AFTERNOON SHOWING A CLOSED LOW
OVER THE DAKOTAS WITH AN EMBEDDED SHORTWAVE TROUGH ROTATING
NORTHEAST ACROSS IA. THIS WAS KICKING OFF CONVECTION ACROSS PORTIONS
OF SOUTHEAST MN/NORTHEAST IA WHERE LAPS WAS PRODUCING AN AXIS OF
1000-1500J/KG 0-1KM MLCAPE. 0-6KM BULK SHEAR WAS RUNNING AROUND
65KT. CONVECTION...SOME SEVERE WITH INCREASING CAPE AND HIGHER-END
BULK SHEAR...WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND CONTINUE
INTO THIS EVENING AS THE TROUGH ROTATES NORTHEAST THROUGH THE AREA.
LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT WITH AN
ISOLATED TORNADO ALSO POSSIBLE. LOOK FOR THE BULK OF THE
SHOWER/THUNDERSTORM ACTIVITY TO PUSH EAST OF THE AREA BY MIDNIGHT.

LOOK FOR THE CLOSED LOW TO FILL AS IT ROTATES INTO THE AREA ON
SATURDAY. STEEP LOW TO MID LEVEL LAPSE RATE ASSOCIATED WITH THE
COOL/CYCLONIC FLOW WILL BE THE IMPETUS FOR MORE SHOWER AND ISOLATED
THUNDERSTORM DEVELOPMENT...ESPECIALLY GOING INTO THE AFTERNOON
HOURS. NAM INDICATING 0-1KM MLCAPE IN THE 150-300J/KG RANGE WITH ANY
DECENT BULK SHEAR SHIFTING ACROSS EASTERN WI. THIS SHOULD LIMIT THE
POTENTIAL FOR ANY SEVERE THUNDERSTORM THREAT. OTHERWISE...EXPECT
MOSTLY CLOUDY CONDITIONS BY AFTERNOON WITH HIGHS RANGING FROM THE
65-70 DEGREE ACROSS NORTHEAST IA/SOUTHEAST MN...TO THE 70-75 DEGREE
RANGE EAST OF THE MISSISSIPPI RIVER.

SCATTERED SHOWERS ARE EXPECTED TO LINGER INTO SATURDAY NIGHT AS THE
MID-LEVEL TROUGH AXIS ROTATES EAST THROUGH THE AREA WITH OVERNIGHT
LOWS DROPPING INTO THE 40S AND LOWER 50S.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 227 PM CDT FRI MAY 31 2013

HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY THROUGH MONDAY FOR A
MUCH DESERVED PERIOD OF DRY WEATHER. TEMPERATURES ARE EXPECTED TO BE
A BIT ON THE COOLER THAN NORMAL SIDE THOUGH WITH HIGHS MAINLY IN THE
60S. LOWS SUNDAY NIGHT ARE EXPECTED TO DIP INTO THE LOWER 40S ALONG
AND NORTHEAST OF I-94...TO THE MID/UPPER 40S ELSEWHERE.

FOR TUESDAY THROUGH THURSDAY...ANOTHER CLOSED LOW IS SLATED TO MOVE
FROM THE NORTHERN PLAINS AND THROUGH THE UPPER MISSISSIPPI RIVER
REGION. THIS WILL GIVE THE AREA ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ALONG WITH OVERALL COOLER THAN NORMAL TEMPERATURES.
MODELS ARE INDICATING THE LOW LIFTING OUT OF THE AREA THURSDAY
NIGHT/FRIDAY TIME FRAME. LEFT A SMALL CHANCE OF SHOWERS IN FOR NOW
AND WILL PASS ALONG TO LATER SHIFTS FOR THE POSSIBILITY OF DRYING
THINGS OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED
AT 1248 PM CDT FRI MAY 31 2013

THE MAIN FOCUS AT THE TAF SITES IS WITH THE TIMING ON WHEN ANY
SHOWERS OR THUNDERSTORMS WILL GET INTO THE TAF SITES. SHOWERS HAVE
ALREADY DEVELOPED NEAR RST AND WILL DRIFT TO THE EAST THROUGH THE
AFTERNOON. WITH AN UNSTABLE ENVIRONMENT IN PLACE...THESE SHOWERS
WILL QUICKLY STRENGTHEN EARLY THIS AFTERNOON WITH THUNDERSTORMS
LIKELY AT RST BETWEEN 19Z/23Z. AS THE STORMS MARCH EAST...THEY
SHOULD REACH LSE SOMETIME BETWEEN 23Z AND 02Z. MVFR CUMULUS FIELD
WILL LIKELY STAY IN PLACE OR GRADUALLY CLIMB THIS AFTERNOON BEFORE
MVFR/IFR CONDITIONS COME IN WITH THE THUNDERSTORMS. CONDITIONS
SHOULD CLEAR OUT LATER THIS EVENING WITH WINDS SUBSIDING
OVERNIGHT.

&&

.HYDROLOGY...
ISSUED AT 227 PM CDT FRI MAY 31 2013

WITH THE ATMOSPHERE BECOMING PROGRESSIVELY DRIER TONIGHT THROUGH
SATURDAY NIGHT...LOOK FOR RAINFALL AMOUNTS TO BE SUBSTANTIALLY LOWER
WITH ANY SHOWERS/THUNDERSTORMS THAT DEVELOP. THEREFORE...RUNOFF IS
EXPECTED TO BE LESS OF AN ISSUE GOING INTO THIS WEEKEND. AS OF THIS
AFTERNOON...SEVERAL RIVERWAYS INCLUDING THE TURKEY...UPPER
IOWA...AND TREMPEALEAU STILL HAVE ONGOING FLOODING. FOR FURTHER
DETAILS...PLEASE SEE THE LATEST RIVER FLOOD STATEMENTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...HALBACH
HYDROLOGY...DAS
Hazardous weather outlook, May 31, 10:53 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 AM CDT FRI MAY 31 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1153 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH
SOME OF THESE POSSIBLY BECOMING SEVERE.  THESE STORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA BEFORE BECOMING MORE WIDESPREAD ACROSS WESTERN WISCONSIN
THIS EVENING.  LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO ARE
ALL POSSIBLE HAZARDS THIS AFTERNOON INTO TONIGHT. THE MAIN TIME FRAME
FOR THE POTENTIAL OF A TORNADO IS THIS AFTERNOON INTO THE EARLY
EVENING HOURS BEFORE WIDESPREAD WIND DAMAGE BECOMES THE MAIN HAZARD.

FLOODING WILL CONTINUE ALONG THE UPPER IOWA AND TURKEY RIVERS IN
NORTHEAST IOWA...AND THE BLACK AND TREMPEALEAU RIVERS IN WESTERN
WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...ISOLATED THUNDERSTORM WILL BE POSSIBLE ACROSS THE
ENTIRE AREA. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE.

MANY RIVERS WILL BE IN FLOOD OR RUNNING HIGH THROUGH THE WEEKEND.

FROM MONDAY NIGHT INTO THURSDAY...THERE WILL BE A CHANCE OF
THUNDERSTORMS. IT IS TOO EARLY DISCERN WHETHER ANY OF THEM WILL
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

RAINFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE/04/HALBACH

In the hours before

Special weather statement, May 31, 4:03 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
503 PM CDT FRI MAY 31 2013

IAZ008-009-018-019-MNZ079-087-094-095-312300-
CHICKASAW-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
503 PM CDT FRI MAY 31 2013

...POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP BY 7 PM ACROSS
PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA...

AS OF 5 PM...CLOUDS ARE GROWING TALLER ALONG A LINE FROM MAZEPPA TO
ROCHESTER AND GRAND MEADOW MINNESOTA...AND SOUTH TO OSAGE AND NORA
SPRINGS IOWA. THIS LINE OF CLOUDS MAY BECOME A LINE OF
SCATTERED SEVERE THUNDERSTORMS BY 7 PM. THESE WOULD BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO THE WEATHER
IN THE EVENT WARNINGS ARE ISSUED.

AJ
Local storm report, May 31, 4:32 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             4 E PERKINSTOWN         45.20N 90.55W
05/31/2013  E0.50 INCH       TAYLOR             WI   PUBLIC

&&

SHEA
Local storm report, May 31, 4:40 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             4 WNW MEDFORD           45.16N 90.42W
05/31/2013  E0.88 INCH       TAYLOR             WI   911 CALL CENTER

&&

SHEA
Local storm report, May 31, 4:53 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
553 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 SE ESADORE LAKE       45.18N 90.44W
05/31/2013  E0.25 INCH       TAYLOR             WI   PUBLIC

&&

SHEA
Local storm report, May 31, 4:56 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             4 E PERKINSTOWN         45.20N 90.55W
05/31/2013  E1.00 INCH       TAYLOR             WI   PUBLIC

            HAIL WAS CLEAR COMPARED TO EARLIER STORM

&&

SHEA
Special weather statement, May 31, 5:06 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT FRI MAY 31 2013

IAZ008-009-018-019-010000-
CHICKASAW-FLOYD-HOWARD-MITCHELL-
606 PM CDT FRI MAY 31 2013

AT 602 PM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM
OVER IDLEWILDE STATE PARK...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  NEW HAVEN AROUND 620 PM...
  RICEVILLE...LYLAHS MARSH COUNTY PARK AROUND 640 PM...
  SARATOGA AROUND 650 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN.

SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

HALBACH

The radar

The La Crosse radar (KARX), 144 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud, 1 hail, 1 flash flood. Local standard time, as filed.

Tornado, Floyd

When
May 31, 5:09 PM CST to 5:10 PM CST
Where
Floyd County, 1.79 mi WSW of Floyd Hanry Arpt to 1.61 mi WSW of Floyd Hanry Arpt
Rating
EF0
Path length
0.18 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
43.169, -92.732

A small tornado briefly touched down north of Floyd.

Funnel Cloud, Howard

When
May 31, 5:32 PM CST
Where
Howard County, 5.44 mi WNW of Elma
Reported by
Law Enforcement
Coordinates
43.280, -92.550

Funnel clouds were sighted along the Mitchell County line between Riceville and Elma.

Hail, Mitchell

When
May 31, 10:11 PM CST
Where
Mitchell County, 0.5 mi E of St Ansgar
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.380, -92.920

Quarter sized hail fell in St. Ansgar.

Flash Flood, Mitchell

When
May 31, 10:11 PM CST to 11:59 PM CST
Where
Mitchell County, 1.34 mi WNW of Carpenter to 0.91 mi SW of Carpenter
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.428, -93.024

Heavy rains pushed Deer Creek out of its banks causing water to go over roads in the vicinity of Carpenter.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyThe tornado archive for Iowa, 2013Warnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450121, 450111, 450123, 450126.